Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 9, NWS Austin/San Antonio, TX

April 16, 2015Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 16, 2015, 1:16 AM CDT for Val Verde County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2015, 1:16 AM CDT (06:16 UTC)
Expired
Apr 16, 2015, 2:00 AM CDT
In force
44 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 134 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
3053 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS54 KEWX 160616
SVREWX
TXC465-160700-
/O.NEW.KEWX.SV.W.0009.150416T0616Z-150416T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
116 AM CDT THU APR 16 2015

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL VAL VERDE COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 200 AM CDT

* AT 113 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF 
  LANGTRY...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LANGTRY AND U.S. HIGHWAY 90. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 2989 10176 2993 10140 2970 10136 2971 10140
      2973 10139 2975 10142 2977 10140 2975 10144
      2979 10146 2976 10154 2981 10154 2980 10157
      2977 10158 2978 10161 2976 10164 2978 10176
TIME...MOT...LOC 0613Z 263DEG 29KT 2981 10176 

$$

EMP
3 follow-up statements
941 
WWUS54 KEWX 160630
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
130 AM CDT THU APR 16 2015

TXC465-160700-
/O.CON.KEWX.SV.W.0009.000000T0000Z-150416T0700Z/
VAL VERDE TX-
130 AM CDT THU APR 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR WEST CENTRAL VAL VERDE COUNTY...

AT 126 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES WEST 
OF LANGTRY... MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LANGTRY...OSMAN...SHUMLA AND U.S. HIGHWAY 90. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2989 10176 2993 10140 2970 10136 2971 10140
      2973 10139 2975 10142 2977 10140 2975 10144
      2979 10146 2976 10154 2981 10154 2980 10157
      2977 10158 2978 10161 2976 10164 2978 10176
TIME...MOT...LOC 0626Z 266DEG 28KT 2980 10165 

HAIL...1.25IN
WIND...60MPH
 
$$

EMP
182 
WWUS54 KEWX 160641
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
141 AM CDT THU APR 16 2015

TXC465-160700-
/O.CON.KEWX.SV.W.0009.000000T0000Z-150416T0700Z/
VAL VERDE TX-
141 AM CDT THU APR 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR WEST CENTRAL VAL VERDE COUNTY...

AT 140 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANGTRY...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LANGTRY...SHUMLA AND U.S. HIGHWAY 90. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2990 10163 2993 10140 2970 10136 2971 10140
      2973 10139 2975 10142 2977 10140 2975 10144
      2979 10146 2976 10154 2981 10154 2980 10157
      2977 10158 2978 10161 2976 10164 2981 10164
TIME...MOT...LOC 0640Z 263DEG 29KT 2981 10151 

HAIL...1.00IN
WIND...60MPH
 
$$

EMP
987 
WWUS54 KEWX 160658
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
158 AM CDT THU APR 16 2015

TXC465-160708-
/O.EXP.KEWX.SV.W.0009.000000T0000Z-150416T0700Z/
VAL VERDE TX-
158 AM CDT THU APR 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL VAL VERDE COUNTY
WILL EXPIRE AT 200 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER 
SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 2990 10163 2993 10140 2970 10136 2971 10140
      2973 10139 2975 10142 2977 10140 2975 10144
      2979 10146 2976 10154 2981 10154 2980 10157
      2977 10158 2978 10161 2976 10164 2981 10164
TIME...MOT...LOC 0657Z 263DEG 29KT 2981 10151 

$$

EMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 7:02 PM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, Apr 15, 7:02 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
702 PM CDT WED APR 15 2015

.DISCUSSION...00Z AVIATION BELOW.

&&

.AVIATION...ISOLATED TSRAS...LIKELY CONTAINING LARGE HAIL AND
GUSTY WINDS...ONGOING EARLY THIS EVENING WEST OF THE RIO GRANDE.
A FEW OF THESE STORMS MAY CROSS INTO TEXAS NEAR DRT BETWEEN 01Z-
04Z...AND INCLUDED IN THE DRT TAF. UNCLEAR HOW LONG STORMS WILL
LAST THROUGH THE LATE EVENING...WITH VARIOUS SOLUTIONS FROM HI
RESOLUTION MODELS. FUTURE AMENDMENTS TO DRT TAF MAY BE NEEDED AS
TRENDS UNFOLD.

OTHERWISE VFR CONDITIONS ONGOING...WITH BKN 5K FOOT DECK ACROSS
SOUTHERN AREAS. MVFR CEILINGS ARE FORECAST TO DEVELOP BETWEEN
04Z-06Z AT SAT/SSF/AUS AND AFTER 09Z AT DRT (OUTSIDE OF EVENING
CONVECTION). EVENTUALLY IFR CONDITIONS DEVELOPING 07Z-10Z
SAT/SSF/AUS AND CLOSER TO 12Z AT DRT. SCT SHRA AND TSRA EXPECTED
TO DEVELOP THROUGH THE DAY ON THU.

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT WED APR 15 2015/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A LOW OVER THE GREAT BASIN
WITH THE TROUGH ASSOCIATED WITH IT BROADENED ACROSS THE SOUTHWEST.
THIS HAS ESSENTIALLY ZONAL FLOW OVER TEXAS. AT THE SURFACE HIGH
PRESSURE WAS CENTERED OVER EAST TEXAS. THE PRESSURE GRADIENT OVER
OUR EASTERN COUNTIES WAS LOOSE AND WINDS WERE LIGHT. OVER THE
WESTERN HALF IT WAS TIGHTER AND WINDS WERE FROM THE SOUTH. DEW
POINTS HAVE INCREASED BY AROUND FIVE DEGREES. THE UPPER LOW IS
EXPECTED TO DROP TO THE SOUTH BEFORE EJECTING TO THE EAST. THIS
WILL TURN THE UPPER FLOW TO SOUTHWEST. AT THE SAME TIME LOW LEVEL
FLOW WILL BECOME BETTER ESTABLISHED FROM THE SOUTHEAST AND
MOISTURE WILL CONTINUE TO INCREASE. THERE IS A CHANCE FOR
THUNDERSTORMS TONIGHT...BUT BETTER CHANCES TOMORROW. INSTABILITY
WILL INCREASE DURING THE DAY THURSDAY WITH MUCAPE RANGING FROM
2000 TO 3500 J/KG. SPC HAS US IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS. AFTERNOON AND EVENING LOOK TO BE THE BEST
TIMEFRAME. MOST LIKELY THREAT IS LARGE HAIL AND DAMAGING WINDS.
THE TORNADO THREAT IS LOW...BUT NOT ZERO.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...
THE UPPER LOW WILL MOVE SLOWLY FROM THE SOUTHWEST TO THE CENTRAL
PLAINS. THIS WILL MEAN CONTINUING CHANCES FOR THUNDERSTORMS FRIDAY
AND SATURDAY. INSTABILITY WILL CONTINUE TO BE SIGNIFICANT FRIDAY
AND SPC HAS US IN THE SLIGHT RISK ON DAY THREE...BUT THIS HAS NOT
BEEN UPDATED DURING THE DAY. THINK THE SEVERE RISK IS LESS FRIDAY
THAN THURSDAY. PW FRIDAY WILL BE ABOVE 1.5 INCHES ACROSS THE
SOUTHERN HALF OF THE CWA...SO THERE MAY BE A LOCALLY HEAVY RAIN
RISK. BY SUNDAY THE UPPER LEVEL TROUGH WILL MOVE TO THE EAST OF
THE REGION AND THIS WILL BRING AN END TO RAIN CHANCES. THEN WEAK
RIDGING WILL BRING A PERIOD OF DRY WEATHER INTO THE NEW WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  78  65  79  61 /  10  60  70  60  50
AUSTIN BERGSTROM INTL AIRPORT  63  77  64  78  60 /  20  60  70  60  50
NEW BRAUNFELS MUNI AIRPORT     64  79  65  79  61 /  20  60  60  70  50
BURNET MUNI AIRPORT            62  76  63  77  59 /  10  60  70  50  40
DEL RIO INTL AIRPORT           67  81  66  82  61 /  30  40  30  60  30
GEORGETOWN MUNI AIRPORT        63  77  63  78  60 /  10  70  70  60  50
HONDO MUNI AIRPORT             65  79  65  78  60 /  30  50  50  70  30
SAN MARCOS MUNI AIRPORT        64  78  65  77  61 /  20  60  60  60  50
LA GRANGE - FAYETTE REGIONAL   65  77  66  79  64 /  20  70  60  60  50
SAN ANTONIO INTL AIRPORT       66  78  67  78  62 /  20  60  60  70  50
STINSON MUNI AIRPORT           66  78  67  78  62 /  20  60  50  70  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...76
SYNOPTIC/GRIDS...12
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Apr 15, 6:18 AM CDT, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
618 AM CDT WED APR 15 2015

TXZ171>173-183>194-202>209-217>225-228-161130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
618 AM CDT WED APR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING ACROSS THE SOUTHERN EDWARDS PLATEAU AND RIO
GRANDE PLAINS. THE MAIN CONCERNS WITH THE STRONGER STORMS WILL BE
HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS OVER 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTH
CENTRAL TEXAS ON THURSDAY...ESPECIALLY EAST OF A UVALDE TO
GEORGETOWN LINE. THE MAIN CONCERNS WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS. A BRIEF TORNADO CAN NOT BE RULED OUT AS WELL. IN
ADDITION...THESE STORMS MAY ALSO PRODUCE LOCALLY HEAVY DOWNPOURS
OF 1 TO 3 INCHES.

A SLIGHT RISK OF SEVERE THUNDERSTORMS MAY OCCUR AGAIN ON FRIDAY
ACROSS MUCH OF SOUTH CENTRAL TEXAS. THE MAIN CONCERNS WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THURSDAY AND AGAIN ON FRIDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 1:38 AM CDTSpecial Weather StatementEWXTerrell37 min
Apr 16, 2:05 AM CDTSpecial Weather StatementEWXVal Verde40 min
Apr 16, 8:50 AM CDTSpecial Weather StatementEWXKinney25 min
Apr 16, 9:13 AM CDTSpecial Weather StatementEWXKinney47 min
Apr 16, 9:44 AM CDTSpecial Weather StatementEWXEdwards31 min
Apr 16, 10:06 AM CDTSpecial Weather StatementEWXReal39 min
Apr 16, 11:55 AM CDTSpecial Weather StatementEWXGonzales, Guadalupe, Wilson50 min
Apr 16, 12:14 PM CDTSpecial Weather StatementEWXBandera, Kerr, Real, Uvalde46 min
Apr 16, 12:50 PM CDTSpecial Weather StatementEWXGonzales40 min
Apr 16, 1:09 PM CDTSpecial Weather StatementEWXBandera, Kendall, Real, Uvalde51 min
Apr 16, 1:52 PM CDTSpecial Weather StatementEWXAtascosa38 min
Apr 16, 2:04 PM CDTSpecial Weather StatementEWXBandera, Kendall56 min
Apr 16, 2:16 PM CDTSpecial Weather StatementEWXKendall44 min
Apr 16, 2:28 PM CDTSpecial Weather StatementEWXDeWitt, Lavaca32 min
Apr 16, 2:31 PM CDTSpecial Weather StatementEWXWilson44 min
Apr 16, 2:41 PM CDTSpecial Weather StatementEWXGuadalupe49 min
Apr 16, 2:51 PM CDTSpecial Weather StatementEWXBlanco39 min
Apr 16, 3:09 PM CDTSpecial Weather StatementEWXBandera, Kendall, Kerr51 min
Apr 16, 3:10 PM CDTSpecial Weather StatementEWXLavaca20 min
Apr 16, 3:13 PM CDTSpecial Weather StatementEWXGonzales32 min
Apr 16, 3:18 PM CDTSpecial Weather StatementEWXGuadalupe42 min
Apr 16, 3:21 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays39 min
Apr 16, 3:24 PM CDTSpecial Weather StatementEWXComal36 min
Apr 16, 3:36 PM CDTSevere Thunderstorm WarningEWXBexar, Comal54 min
Apr 16, 3:50 PM CDTSpecial Weather StatementEWXGonzales25 min
Apr 16, 3:59 PM CDTSpecial Weather StatementEWXCaldwell, Fayette61 min
Apr 16, 4:03 PM CDTSpecial Weather StatementEWXHays, Travis27 min
Apr 16, 4:19 PM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Guadalupe, Hays41 min
Apr 16, 4:34 PM CDTSpecial Weather StatementEWXBastrop41 min
Apr 16, 4:45 PM CDTSpecial Weather StatementEWXBastrop, Caldwell, Travis60 min
Apr 16, 4:52 PM CDTSpecial Weather StatementEWXCaldwell, Hays, Travis53 min
Apr 16, 5:20 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Hays, Travis3 hr
Apr 16, 5:34 PM CDTSpecial Weather StatementEWXCaldwell26 min
Apr 16, 6:17 PM CDTAreal Flood AdvisoryEWXGonzales118 min
Apr 16, 6:25 PM CDTSpecial Weather StatementEWXFayette65 min
Apr 16, 6:48 PM CDTAreal Flood AdvisoryEWXFayette117 min
Apr 16, 6:53 PM CDTSevere Thunderstorm WarningEWXFayette31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.